• Facebook - White Circle
  • Instagram - White Circle
  • LinkedIn - White Circle
  • Snapchat - White Circle

Stay Connnected

Follow or use these numbers:

Call - 704.804.2119

Text - 704.769.2785

copyright 2018 The Help Desk Sales

PRIVACY POLICY

  • Kalani Thomas

My Best Kept Sales Secret



What if I told you that cold calling works best for only 20 minutes of each hour?


See here is the deal…I am a salesperson first, a sales coach second, and a sales scientist third.


When I think something will work, I don’t just speculate, I treat it like the controlled experiment it should be. Everything I say to you is the result of a lot of personal exploration. When something works, it goes in my tool bag for future trainings. The following is my best kept secret in sales. Something I have done myself for years, and have taught to just a select few. If you find this to be the group you prospect to, this will definitely without a doubt work for you too.


Now, this is not something that is specific to cold calling all businesses, but if you are reaching out to “meeting heavy” professions, where the decision makers spend a lot of their day if not all of it, just meeting with other members of their internal team. This type of decision maker is hard to get ahold of because they are in the meetings all day, with the exception of the hallways, bathrooms and break rooms between meetings. Knowing I could only reach them in these moments, how do you know when they are in meeting transit and not just sitting still.

The short answer, you don’t. The long answer, you sure can narrow down the window by applying these simple practices to your cold calling.


If you go to meetings, they typically start at a “standard time”. This means, at the top or bottom of the hour. When you have a Monday morning team meeting for example, it starts at 9:00, 9:30 or 10:00. These are standard times. They end in :00 or :30. You don’t get invites to meetings that start at 9:09 and go to 9:41. With few exceptions, your meeting schedule is much like your prospects. You get to work at a certain time to allow yourself the opportunity to be ready for your first meeting. You leave at the end of the day, after all your tasks and MEETINGS are complete.


When you are the decision maker, you are in the position of starting the meetings and ending the meetings at a time that allows you to be in your next meeting either, on time, or being as minimally late as possible. Lets look at an examples.


Decision maker Barbara comes into the office at 8:50, grabs coffee and gets to her desk for her 9:00 global call. She sits in her 9:00 meeting until 9:28, when her and another decision maker proclaim that they, “Have a 9:30 they must get to,” the call ends. The decision maker has 2 minutes to gather themselves, get coffee, use the bathroom and get back to the desk for a 9:30 that is meeting in their office.


Decision maker Bob is well known for being long winded and late to meetings. Bob is late because he is in control of a lot of teams and has multiple points of contact with them daily. He is leaving his 9am meeting at 10:03 because he is the leader of the meeting, and has to do another meeting at 10:30, so he is not in a rush to get this group out the door.


Decision makers Chris and Christine have a heavy traveling schedule. They spend most days at airports and traveling from hotels to field locations. They are not always near a desk, but always have a cell phone and email access. These decision makers are responsible for a lot of moving parts, but can always be counted on to be in a certain place at a certain time.


All of these people can be reached in the moments just before or just after a meeting. Since the meetings that govern the business world almost always start or end with a :00 or :30, this strategy of connecting works.


This means there are only 16 calling blocks a day when a prospect can answer the phone and talk to you. These 16 calling blocks are only 10 minutes long a piece, and have to be very regimented to work. Here is the process I have used for a few years, and never failed to hit a quota using it.

8:30; arrive at work, spend 25 minutes researching 2-4 decision makers I plan to call between 8:55 and 9:05. 8:55; spend 10 minutes calling these 4 people. 9:05; spend the next 20 minutes researching 4 more people to call at 9:25. 9:25; spend the next 10 minutes calling these 4 people. 9:35; spend the next 20 minutes researching 4 more people to call at 9:55. 9:55; spend the next 10 minutes calling these 4 people. (Repeat all day, with the exception of lunch and breaks)


For calls coming out of meetings, breaks and lunches, I spend the time calling people I already researched. So it I take a lunch at 12, I would now wait until 12:05, after I have the time to call the 4 people I researched in that last research block. I take a 50 minute lunch, and come back at 12:55, but since I have no time to research 4 people to call from 12:55 – 1:05, I call back 4 people I already researched but have not reached yet.


This process allows me to make about 60 cold calls a day, all in very controlled time blocks, allowing me to research, do administrative activities like build proposals and contracts, and manage my accounts. All of this, and I avoid the hardest part of cold calling….leaving message after message that never gets returned.


I’ve used this for years, taught it to a few others and have seen it change teams for the better. Please let me know if this helps you too.